Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 286, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2024, 3:15 PM MDT for Kit Carson County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2024, 3:15 PM MDT (21:15 UTC)
- Expired
- Jul 20, 2024, 4:00 PM MDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:30 PM MDT, 45 minutes earlier. Its key messages:
- Scattered showers and thunderstorms through the weekend and into early next week. The severe threat will be low, though there is a marginal risk today in western areas for mainly hail.
- Warmer and drier conditions forecast for the mid to latter part of next week.
Area forecast discussion, Jul 20, 2:30 PM MDT, 45 minutes before
Area Forecast Discussion National Weather Service Goodland KS 230 PM MDT Sat Jul 20 2024 .KEY MESSAGES... - Scattered showers and thunderstorms through the weekend and into early next week. The severe threat will be low, though there is a marginal risk today in western areas for mainly hail. - Warmer and drier conditions forecast for the mid to latter part of next week. && .SHORT TERM /THROUGH TUESDAY/... Issued at 230 PM MDT Sat Jul 20 2024 Across the region this afternoon, skies are mixed from partly to mostly sunny. Most of the cloud cover west of Highway 27 is from persistent scattered rw/trw through the day. Temperatures as of 200 PM MDT are ranging from the upper 70s into the mid 80s, along with a persistent north-northeasterly flow w/ gusts up to 20 mph at times. Main wx concerns for the short term period will focus on strong to severe thunderstorm chances for portions of the CWA. Sunday and Monday will also have scattered storm chances. Looking at the latest 500mb RAP40 analysis, the amplified ridge over the western portion of the country remains in place and is expected to persist into the beginning of next week. As with the last several days, there is a shortwave working south along the eastern side of this ridge, helping to trigger the scattered convection w/ the aid of a weak surface trough over southwest Nebraska. The current CAMs(HRRR/NamNest) are in fair agreement as to the start time of current radar coverage and pushing southward through about 02z Sunday. With northerly flow aloft, most of the expected precip will occur in the west with some scattered precip east of Highway 27 through this evening. SPC has continued a Marginal risk for wind/hail threats. Limited instability should keep storms below criteria from yesterday, as well as areal coverage. Overall a 15-30% chance for rw/trw tonight. For Sunday onward, some change in the upper level pattern as the ridge will begin to shift east. This will allow for another chance 15-40% for storms. The focus Sunday will be in the west as a lee- side trough pushes west slightly w/ high pressure building in from the E/NE. Sunday night into Monday, that surface ridge breaks down and in tandem with another shortwave, will allow for a 15-20% chance for rw/trw. Dry conditions expected for Tuesday as high pressure builds over the area. For temps, decreasing chances for precipitation as the short term period progresses will afford the Tri State area a warming trend into Tuesday of next week. On Sunday, highs will range from the upper 70s into the mid 80s. Coolest areas along/west of Highway 27 where most of the precipitation is expected. Going into Monday, upper 70s to lower 80s in Colorado w/ mid 80s east of there. For Tuesday, mid 80s to around 90F are expected. Lows each night will range from the mid 50s west to around 60F east, especially east of Highway 25. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Issued at 153 PM MDT Sat Jul 20 2024 From the latest runs of the GFS/ECMWF, the amplified upper ridge over the western portion of the country will continue a slow trend eastward into the Plains region as next week progresses. Guidance does begin to differ as to the strength of the ridge by the end of next week as a 500mb trough digs into the Pacific NW. If this occurs late Friday, there could be a shortwave ahead of this does develop/push through the Rockies and into the CWA by next weekend. For now, mainly dry and above normal conditions will ensue. At the surface, persistent southerly flow from lee-side troughing to the west will aid in warming the region up as the upper ridge crests overhead next week. Gradient does tighten ahead of the potential shortwave late Friday, which will allow some decent gust potential up to 30-35 mph possible. For temps, highs for the midweek period will range from the upper 80s into the lower 90s. Next Thursday onward, lower to mid 90s are expected. Overnight lows will see an increasing trend with Tuesday and Wednesday nights having a range from the upper 50s into the lower 60s. Thursday night onward, 60s area wide w/ warmest locales east of Highway 25 each night. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 949 AM MDT Sat Jul 20 2024 For KGLD, mainly VFR conditions through the forecast period. Some MVFR ceilings possible from 18z-20z. Also, VCSH from 21z Saturday-02z Sunday. Winds, north 10-20kts through 21z then shifting northeast. From 02z Sunday onward, light/variable. For KMCK, mainly VFR conditions through the forecast period. Tempo for some MVFR ceilings 18z-20z. Winds northeast 10-15kts through 00z Sunday, then light/variable. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...JN LONG TERM...JN AVIATION...JN
Hazardous weather outlook, Jul 20, 2:33 PM MDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 233 PM MDT Sat Jul 20 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212045- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 233 PM MDT Sat Jul 20 2024 /333 PM CDT Sat Jul 20 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A marginal risk for severe thunderstorms remains this afternoon and evening for areas mainly along and west of Highway 27. Scattered afternoon and early evening thunderstorms will develop, with an isolated storm or two possibly producing marginally severe hail or wind gusts. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today.
In the hours before
Local storm report, Jul 20, 11:38 AM MDT, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1138 AM MDT Sat Jul 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM Tstm Wnd Gst 4 E Yuma 40.13N 102.64W
07/19/2024 M80 MPH Yuma CO Mesonet
&&
JTLLocal storm report, Jul 20, 12:14 PM MDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
1214 PM MDT Sat Jul 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Hail 10 S Beardsley 39.66N 101.24W
07/19/2024 E0.75 Inch Rawlins KS Public
hail ranged from pea to penny size hail.
&&
JTLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:33 PM MDT | Special Weather Statement | GLD | Sherman | 27 min |
| Jul 19, 8:34 PM MDT | Special Weather Statement | GLD | Rawlins | 26 min |
| Jul 19, 8:47 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 58 min |
| Jul 19, 9:03 PM MDT | Special Weather Statement | GLD | Cheyenne, Rawlins | 27 min |
| Jul 19, 9:24 PM MDT | Special Weather Statement | GLD | Cheyenne | 36 min |
| Jul 19, 9:32 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sheridan, Sherman, Thomas | 58 min |
| Jul 19, 9:54 PM MDT | Areal Flood Advisory | GLD | Cheyenne, Rawlins, Sheridan, Sherman, Thomas | 2 hr |
| Jul 19, 10:01 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Sherman, Thomas, Wallace, Wichita | 59 min |
| Jul 19, 10:52 PM MDT | Severe Thunderstorm Warning | GLD | Wichita | 53 min |
| Jul 20, 4:59 PM MDT | Special Weather Statement | GLD | Sherman | 31 min |
| Jul 20, 5:22 PM MDT | Special Weather Statement | GLD | Sherman | 23 min |
| Jul 20, 5:38 PM MDT | Special Weather Statement | GLD | Wallace | 37 min |
| Jul 19, 6:45 PM MDT | Special Weather Statement | GLD | Kit Carson | 30 min |
| Jul 19, 7:14 PM MDT | Special Weather Statement | GLD | Kit Carson | 31 min |
| Jul 19, 7:44 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 91 min |
| Jul 19, 7:46 PM MDT | Special Weather Statement | GLD | Cheyenne, Kit Carson | 29 min |
| Jul 19, 8:05 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 40 min |
| Jul 19, 8:26 PM MDT | Special Weather Statement | GLD | Yuma | 19 min |
| Jul 19, 8:55 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 65 min |
| Jul 19, 9:24 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 66 min |
| Jul 20, 3:29 PM MDT | Special Weather Statement | GLD | Phillips | 31 min |
| Jul 20, 3:47 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 43 min |
| Jul 20, 3:59 PM MDT | Special Weather Statement | GLD | Kit Carson | 31 min |
| Jul 20, 4:30 PM MDT | Special Weather Statement | GLD | Yuma | 30 min |
| Jul 20, 4:55 PM MDT | Special Weather Statement | GLD | Yuma | 35 min |
| Jul 20, 5:25 PM MDT | Special Weather Statement | GLD | Kit Carson | 35 min |
| Jul 20, 5:59 PM MDT | Special Weather Statement | GLD | Kit Carson | 31 min |
| Jul 19, 6:05 PM MDT | Special Weather Statement | GLD | Red Willow | 10 min |
| Jul 19, 6:20 PM MDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 40 min |
| Jul 19, 7:55 PM MDT | Special Weather Statement | GLD | Dundy | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.